Am I taking the correct medication for depression?
Q: I am a 29 years old man suffering from depression for the last 12 years. I have consulted a psychiatrist 5 years back and taking medicines regularly since then. Now I am having 3 medicines – Prodep 20 mg, Milnes 50 mg and Lamitor DT 200 mg daily. Am I taking the correct medication? Or, do I need to take any other medicine or treatment? Is it advisable to go for MRI test?
A:Prodep is the brand name; it contains a medicine called fluoxetine. Its side effects include: sleep abnormalities, anxiety, anorexia, drowsiness, dizziness, galactorrhoea, urinary retention, urinary frequency, sexual dysfunction, alopecia, visual disorders. Rash or allergic reactions (discontinue), photosensitivity, arthralgia (bone/joint pains) and myalgia (muscular pain). Convulsions, transient movement disorders, abnormal liver function, worsening of depression, suicidal tendency. Severe agitation-type events include agitation, disinhibition, emotional liability, hostility, aggression & depersonalisation. Nervousness, tremor, asthenia, motor impairment. Erythema multiforme, Hyponatraemia. Serotonin syndrome, neuroleptic malignant syndrome (NMS)-like reactions. Rarely, bleeding events, toxic epidermal necrolysis (serious). Platelet dysfunction, etc.
Lamitor (lamotrigine) is primarily indicated in the treatment of epilepsy. It has some anti-depressant property. Its side effects include: Fatigue, diplopia (double vision), blurred vision, dizziness, ataxia, tremors, agitation, anxiety, rhinitis, weight loss, confusion, irritability, aggression. Rash (discontinue unless clearly not drug-related; avoid rechallenge), angio-oedema (water retention), toxic epidermal necrolysis (serious), Stevens-Johnson Syndrome (serious). Suicidal ideation or behaviour. Aplastic anaemia, bone marrow depression. Liver disorders. It would be noticed that many side effects of Prodep and Lamitor-DT are similar and hence additive.,br>
Milnace (milnacipran) is not approved for use in depression even though its molecule is like anti-depressants. It has recently been allowed to be used to relieve pain in fibromyalgia in the United States. MRI will not be helpful because your problem is psychological, not organic in the sense that there is no brain disorder. Taking anti-depressants over prolonged periods can naturally increase side effects. Why not try non-drug methods such as Yoga?